2012 HSR&D/QUERI National Conference Abstract
1019 — Peri-Operative Mortality Risk from the Use and Discontinuation of Angiotensin-Converting Enzyme Inhibitors
Mudumbai SC, VA Palo Alto Healthcare System; Cason BA, VA San Francisco Healthcare System; Au S, and Lin JY, VA Palo Alto Healthcare System; Wallace AW, VA San Francisco Healthcare System;
Angiotensin-Converting Enzyme inhibitors (ACEi, e.g. lisinopril) are a widely prescribed class of medications within the VAHCS and are used in the treatment of hypertension, heart failure, post-myocardial infarction, coronary disease risk, diabetes mellitus, chronic kidney disease, and recurrent stroke prevention. However, due to concerns of vasoplegia, short-term morbidity and mortality risk, and medication error, patients may have their ACEi medications withdrawn post-operatively. This study tested the hypothesis that the peri-operative patterns of use of Angiotensin-Converting Enzyme inhibitors for a wide cohort of surgical patients were associated with one-month and one-year postoperative mortality.
We retrospectively analyzed data on 894 patients who consecutively presented for major surgery at the San Francisco VA Medical Center from 1996 to September 2008. Only patients who were pre-operatively on ACEi were included for analysis. We then examined patients who had their ACEi withdrawn permanently or continued post-operatively (at least one active prescription post-operatively). We estimated the effects of restarting the ACEi at various time points post-operatively (e.g., within the first 7 days or delaying restarting until 7 or more days after surgery) on mortality. Proportional hazard regression models were used to examine one-month and one-year mortality adjusting for patient factors and prescription patterns. Sensitivity analysis with propensity score matched samples (Mahalanobis metric matching within calipers defined by the propensity score, sampling without replacement) was conducted to adjust for risk factors. A two-tailed nominal P-value of <0.05 was considered significant.
Continuing ACEi in the post-operative period, as compared to withdrawing ACEi altogether, was associated with decreased one-month (Hazard Ratio = 0.31, 95% CI = 0.16-0.60) and one-year (HR: 0.60 (95% CI:0.40-0.89)) mortality, after adjusting for patient risk factors. This was most evident in patients who had their ACEi restarted within the first 7 days (1-month mortality: HR = 0.31 (95% CI:0.16-0.61); 1-year mortality: HR = 0.62 (95% CI:0.41-0.92)). Similar findings were observed in the analysis that used propensity score matched samples.
Complete discontinuation of ACEi in the post-operative period is associated with increased mortality at 30 days and 1 year. Future research should focus on interventions to decrease medication errors.
Post-operative discontinuation of ACEi confers a significant mortality risk.